Florida, 2014

Flash Flood in Florida, August 4, 2014

August 4, 2014 · NWS MFL · 1 event in 1 county or zone

A surface low pressure located over Central Florida resulted in abundant tropical moisture flowing into the southern peninsula with very heavy rain bands setting up along the southwest coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A surface low pressure located over Central Florida resulted in abundant tropical moisture flowing into the southern peninsula with very heavy rain bands setting up along the southwest coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 4, 7:43 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 4, 7:43 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
843 AM EDT MON AUG 4 2014

.UPDATE...
A FEW CHANGES WERE NEEDED TO THE PREVIOUS FORECAST PACKAGE.
SURFACE TROUGH AXIS CONTINUES ACROSS THE PENINSULA. LATEST RADAR
IMAGERY SHOWS CONVECTION ALREADY PRESENT ACROSS THE ATLANTIC
WATERS. THIS ACTIVITY WILL CONTINUE THROUGH THE DAY AND EXPECTED
TO INCREASE COVERAGE-WISE IN THE AFTERNOON/EVENING. THE CLOUD
COVERAGE ACROSS THE PENINSULA IS EXPECTED TO DECREASE THIS MORNING
ALLOWING FOR SUNSHINE TO HEAT UP THE ATMOSPHERE AND THEREFORE
ENHANCING THIS AFTERNOON'S WEATHER PATTERN. WITH THIS...POPS HAD
TO BE INCREASED TO THE NUMEROUS CATEGORY FOR THAT PERIOD.

REST OF THE FORECAST SEEMS REASONABLE THEREFORE NO OTHER CHANGE
WAS NECESSARY.

&&

.PREV DISCUSSION... /ISSUED 754 AM EDT MON AUG 4 2014/

UPDATE...

MAINLY VFR CONDITIONS WILL LIKELY PREVAIL THROUGH AT LEAST THE MID
MORNING HOURS. RECENT GUIDANCE INDICATES CONVECTION MAY START AS
EARLY AS 16Z. THIS IS CONSISTENT WITH RECENT SATELLITE IMAGERY
INDICATING SOME GENERAL CLEARING ACROSS THE PENINSULA. WITH THE
DEEP TROPICAL MOISTURE ACROSS THE REGION AND DAY TIME HEATING IF
THE CLEARING TREND CONTINUES...SHOWERS/THUNDERSTORMS COULD
START AROUND 16Z WITH ALL TERMINALS ASSIGNED VCTS AT THAT TIME.
BRIEF PERIODS OF IFR CONDITIONS MAY BE POSSIBLE AFTER 16Z WITH
OCCURRENCE OF HEAVY SHOWERS OR THUNDERSTORMS.

60

PREV DISCUSSION... /ISSUED 417 AM EDT MON AUG 4 2014/

DISCUSSION...

EXTENSIVE RAIN SHIELD WITH EMBEDDED THUNDER MOVING
SOUTH...IS CURRENTLY SOUTHWEST OF OUR GULF MARINE ZONES AND OVER
THE FLORIDA KEYS. SHOWERS WERE ALSO MOVING NORTH ROUGHLY PARALLEL
TO THE ATLANTIC COAST. AN AREA OF LOW PRESSURE THROUGH CENTRAL
FLORIDA WAS RESPONSIBLE...AND MOVING NORTH. FLOW WILL EVENTUALLY
VEER TO THE SOUTHWEST BY LATE TODAY...WITH SOUTHERLY OR EVEN SSE
FLOW ALONG THE ATLANTIC COAST. WITH A COPIUS MOISTURE
SUPPLY...NUMEROUS SHOWERS AND THUNDERSTORMS WOULD TYPICALLY BE A
GIVEN. HOWEVER...WIDESPREAD CLOUDS ASSOC WITH LAST NIGHT'S
CONVECTION AND SURFACE LOW...MAY LIMIT MUCH OF THE ACTIVITY THAT
MODELS ARE SUGGESTING TODAY. CAN SEE A SIMILAR SCENARIO TO
YESTERDAY...WHERE SHOWERS AND STORMS HANG JUST OFF THE ATLANTIC
COAST...BEFORE DEVELOPMENT SPREADS INLAND AS INSOLATION WORKS ON
EXTENSIVE CLOUD COVER. SURFACE CONVERGENCE WILL LIKELY MANIFEST
NEAR THE ATLANTIC COAST OR JUST INLAND...AS SW WINDS FROM THE KEYS
AND THE GULF ADVECT DEEPEST MOISTURE INTO SSE WINDS/SEABREEZE
ALONG THE EAST COAST. THIS WIND FIELD COULD VERY WELL PRODUCE
TRAINING RIGHT ALONG THE ATLANTIC COAST...SO AGAIN URBAN FLOOD
THREAT IS GREATER THAN USUAL...ESPECIALLY NEAR SUCEPTIBLE MIAMI
BEACH. WITH A WEAK SHORTWAVE ALSO LIFTING NORTH LATE THIS
AFTERNOON...THUNDERSTORMS COULD LAST INTO THE EVENING HOURS AGAIN.
EXPECTING TO GO BELOW GUIDANCE FOR TEMPS ACROSS MUCH OF THE AREA
TODAY...WITH CLOUDS POSSIBLY AROUND ALL DAY.

AS THE SURFACE LOW BEGINS TO DEPART ON TUESDAY...THERE WILL BE
SOME ABATEMENT OF THE 2.2 TO 2.5 INCH PWATS ACROSS SOUTH FLORIDA.
HOWEVER PLENTIFUL MOISTURE WILL BE PRESENT FOR SHOWERS AND STORMS.
WITH THE LOW DEPARTED...THERE WILL NOT BE AN OBVIOUS
TRIGGER...AND COVERAGE OF STORMS COULD BE EVEN LESS IF CLOUDS ARE
PRESENT BEFORE DAYBREAK TUESDAY. THEREFORE POPS WILL BE LESS ON
TUESDAY AND WEDNESDAY BUT HEAVY RAINFALL/URBAN WATER PROBLEMS WILL
STILL BE OF CONCERN. SW TO W WINDS WILL FAVOR THE GULF COAST EARLY
AND INLAND- EAST LATE DAY TUESDAY.

MOST COVERAGE EXPECTED INLAND ON WEDNESDAY WITH WEAK WINDS...AS
THE SURFACE HIGH FROM THE ATLANTIC FINALLY REACHES ACROSS THE
PENINSULA AND INTO THE GULF OF MEXICO...THE FIRST TIME THIS HAS
OCCURRED IN SEVERAL DAYS. BUT THIS MAY BE SHORT LIVED AS A SURFACE
HIGH MARCHES ACROSS THE MIDDLE ATLANTIC AND WEDGES DOWN THE
APPALACHIANS. ANOTHER SHOT OF COOLER AIR WILL ARRIVE ACROSS THE
NORTHEAST AS ANOTHER H5 LOW CLOSES OFF OVER NEW ENGLAND BY FRIDAY.
THESE TWO FEATURES WILL SPLIT THE SURFACE HIGH OVER SOUTH FLORIDA
BY THE END OF THE WEEK AND POSSIBLY KEEP NEAR 2" PWAT AIR IN PLACE
ON S TO SSE WINDS. THEREFORE...WHAT A FEW DAYS AGO LOOKED TO BE A
RELATIVELY DRIER WEEKEND...IS LOOKING MORE WET IN PART THANKS TO
ANOTHER TROUGH BUILDING ACROSS THE EASTERN UNITED STATES.

MARINE...

TROPICAL STORM BERTHA IS QUICKLY MOVING NORTH AND AWAY
FROM THE BAHAMAS TODAY. WINDS ARE FORECAST TO REMAIN AROUND 5-15
KTS AND BECOME S TO SW LATER TODAY. WEAKER WINDS WILL RETURN BY
MID WEEK BEFORE A GENERAL SSE TO S FLOW IS PREVALENT BY THE END
OF THE WEEK AND THIS WEEKEND. SCATTERED SHOWERS AND STORMS COULD
LEAD TO GUSTY WINDS AND LOCALLY CHOPPIER CONDITIONS EACH DAY ALONG
WITH REDUCED VISIBILITIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  87  77  91  77 /  60  40  60  30
FORT LAUDERDALE  85  78  92  80 /  60  40  50  20
MIAMI            86  79  91  79 /  60  30  50  20
NAPLES           87  77  90  77 /  60  50  50  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...60/BD
LONG TERM....17/ERA
Hazardous weather outlook, Aug 4, 8:35 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
935 AM EDT MON AUG 4 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
050145-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
935 AM EDT MON AUG 4 2014

...SCATTERED TO NUMEROUS SHOWERS AND STORMS...
...ISOLATED STREET FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
TODAY ACROSS THE REGION. THE MAIN IMPACT FROM THE THUNDERSTORMS
WILL BE LIGHTNING AND GUSTY WINDS.

WIND: WIND GUSTS UP TO 40 TO 50 MPH WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.

FLOODING: SLOW MOVING STORMS AND PERIODS OF HEAVY RAINFALL COULD
RESULT IN PONDING ON ROADWAYS AND FLOODING OF POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY WITH THE PRIMARY RISK BEING LIGHTNING, GUSTY
WINDS, AND ISOLATED STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Aug 4, 12:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
132 PM EDT MON AUG 4 2014

FLZ066-069-070-041815-
INLAND COLLIER COUNTY FL-HENDRY FL-COASTAL COLLIER COUNTY FL-
132 PM EDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INLAND COLLIER
COUNTY...WESTERN HENDRY AND NORTHWESTERN COASTAL COLLIER COUNTY...

* UNTIL 215 PM EDT

* AT 132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM OVER NORTH NAPLES...OR NEAR NAPLES...MOVING
  NORTHEAST AT 25 MPH.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH.  LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

* THE STORM WILL AFFECT...
  NAPLES...AVE MARIA...GOLDEN GATE ESTATES...EAST NAPLES...
  ORANGETREE...WEST TOLL GATE ON ALLIGATOR ALLEY...BIG CORKSCREW
  ISLAND...NAPLES PARK...GOLDEN GATE...NORTH NAPLES...VINEYARDS...
  LELY RESORT...INTERSECTION I-75 AND EVERGLADES BLVD...LELY...
  PELICAN BAY...QUAIL CREEK ESTATE...LAKE TRAFFORD AND CORKSCREW
  SWAMP SANCTUARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE A SAFE DISTANCE BETWEEN OTHER VEHICLES.

&&

LAT...LON 2629 8182 2632 8182 2632 8166 2642 8166
      2642 8156 2653 8156 2654 8155 2620 8131
      2609 8165 2612 8178 2614 8179 2612 8179
      2612 8180 2629 8183
TIME...MOT...LOC 1732Z 241DEG 24KT 2621 8176

60

The radar

The Miami radar (KAMX), 151 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Collier

When
August 4, 1:05 PM EST to 4:20 PM EST
Where
Collier County, 0.3 mi NNW of Naples to 1.51 mi SW of Golden Gate
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
26.134, -81.802

Intense rainfall associated with several bands of thunderstorms developed across much of the Naples area during the early afternoon. The band moved little between 1230 EDT and 1500 EDT with the training of cells leading to copious rain amounts and severe street flooding in parts of Naples and Golden Gate. The first report of flooding was received from a trained spotter at 1405 EDT and stated that at least two feet of water was on roads near Airport Road and Mercantile Avenue with cars stalled out. The Collier County Sheriffs Office reported at around 1510 EDT that there was severe flooding and stalled vehicles from Collier Blvd. to Tamiami Trail with some roads closed. Rainfall totals included 7 inches at Naples Beach Hotel and Club with 6.73 inches at the Naples Municipal Airport. A trained spotter measured 4.21 inches in just under an hour in the area of Airport and Pine Ridge Roads.

A few businesses had water enter their structures, with one business estimating $12,000 in damage. Over 300 cars were towed from area streets due to stalling in deep water. Damage total indicated in this report is estimated and based on number of cars stalled as well as the damage to businesses from water intrusion.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533847.